MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number P8.5-50M165
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received that the nail fell apart during explantation and subsequently the bone needed to be fenestrated.The remaining part of the nail was unable to be removed, as it was too tight in the bone, resulting in some parts of the nail remaining in the bone.Due to the break, the patient's treatment will be extended 6 weeks.Currently the patient walks on their forearms.No additional information has been provided.
 
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.A review of the device history records (dhr) confirmed the device met all quality inspections and specifications prior to release.If any additional information is provided, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Device evaluation: a review of the patient x-rays visually confirms that the distraction rod was still in the femur at the time of imaging.Visual inspection of the returned device confirms that the distraction rod is missing.In reviewing the device x-rays taken as part of investigation and the provided clinical x-rays, it was determined that the nail separated at the junction of the lead screw and lead screw coupler due to a retaining pin failure.Functional testing was unable to be performed due to the device being returned in an inoperable state (missing distraction rod).As part of the explantation process technique, the surgeon attaches a removal rod and tapered extractor to the proximal end of the implant and then gently backslaps the assembly with a slotted mallet, such that the device slides smoothly out of the intermedullary canal.Narrowing or hardening of the intramedullary canal and/or bone growth around the distraction rod¿s distal tip can hold the distraction rod in place, creating resistance during the removal process and requiring the surgeon to apply greater forces during the removal.Additionally, a bulb feature is present at the distal tip of the distraction rod.The bulb feature is larger in diameter than the distraction rod, potentially needing a wider and softer intermedullary canal surface for removal.It was reported the distal portion of the nail could not be explanted due to it being too tight in the intramedullary canal.It should be noted that the nail was implanted for approximately three years (this implant is indicated for a one-year implantation time per the device's instructions for use (ifu), which was current at the time of implantation).Although a definitive root cause of the event is unable to be determined, it is possible that the length of time the nail was implanted may have caused or contributed to the nail dissociation and the reported bone damage.The implantation time of approximately three years may have been enough time for the intermedullary canal to shrink/narrow and harden into bone and thus would make it more difficult to remove the implant, resulting in the reported bone damage and requiring increased force to remove the nail, which may have overcome the load bearing capability of the retaining pin, causing it to fail and allow the separation of the nail housing and distraction rod.Device labeling: "device should be removed after implantation time of no more than one year".
 
Event or Problem Description
Information was received that the nail disassembled during explantation and subsequently the femoral bone needed to be fenestrated due to bone damage incurred during the removal process.The distal portion of the disassembled nail was unable to be removed from the intramedullary canal as it was reportedly too tight in the bone.Due to the bone fenestration, the patient's hospital stay was extended six weeks and required the patient to walk with forearm support.No additional information has been provided.

Brand Name
PRECICE SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key17614745
Report Number3006179046-2023-00331
Device Sequence Number20506048
Product Code HSB
UDI-Device Identifier00812258028237
UDI-Public812258028237
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K191336
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP8.5-50M165
Device Lot Number9012114AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer11/07/2023
Initial Report FDA Received Date08/24/2023
Supplement Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexFemale
Patient Weight40 KG